Winter Storm, Frederick
- When
- February 3, 3:00 AM EST to 3:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Snow and freezing rain overspread the region early on the 3rd, and the precipitation continued through the afternoon. Snowfall amounts ranged from five to ten inches, and ice accumulations averaged one quarter to one half inch.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Snow and freezing rain overspread the region early on the 3rd, and the precipitation continued through the afternoon. Snowfall amounts ranged from five to ten inches, and ice accumulations averaged one quarter to one half inch. Due to hazardous travel conditions, most area schools either opened late or closed for the day. Several automobile accidents were reported to the State Police.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 10:00 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 PM EST MON FEB 2 2004 UPDATE... OH THE CHALLENGE OF THE FCST... 00Z IAD SNDG STILL QUITE DRY...AND SKIES ARE GNRLY CLR ACROSS MUCH OF THE AREA. THESE ARE ACTUALLY GOOD THINGS CONSIDERING PCPN WE ARE CONSIDERING. TEMP PROFILE FM 885 MB TO 770 MB ISOTHERMAL AT ABT 1 DEG ABV FRZG. ADDTN OF MOISTURE TO THE COLUMN WL PROMOTE EVAP COOLING...AND FEEL PCPN...ONCE IT BEGINS...WL FALL AS A PD OF SN IN MUCH OF THE AREA. FEEL WHAT WE ARE CURRENTLY ADVRTSG RMNS THE PATH TO PURSUE - PCPN BEGINNING IN THE SW 08-09Z HEADING NE TO THE PA BRDR BY SUNRISE. ON SERLY WINDS OFF THE DECK STILL LOOKING LIKE TEMPS ABV THE SFC WL RISE ABV FRZG IN THE MAJOR CITIES AND E W/ W OF DC/BALT STAYING SUBFRZG THRU 15Z. PCPN IN THE METRO CENTERS LOOKS TO CHG TO LIQUID AFTR THAT TIME. SAW NEW FWCS - TEMP AT MRB RMNS BLO FRZG THRUT THE PCPN EVENT. WRN ZNS STILL COULD SEE SIG ICING. WOODY .LWX... DC...WINTER WEATHER ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONE DCZ001. MD...WINTER STORM WARNING UNTIL 400 PM EST TUESDAY FOR ZONES MDZ002>003. WINTER WEATHER ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES MDZ007... MDZ010>011...MDZ013>014...MDZ016. VA...WINTER STORM WARNING UNTIL 400 PM EST TUESDAY FOR ZONES VAZ021...VAZ028...VAZ031. WINTER WEATHER ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES VAZ052>057. WV...WINTER STORM WARNING UNTIL 400 PM EST TUESDAY FOR ZONES WVZ048>055.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EST MON FEB 2 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-041030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT COUNTY... NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... PRECIPITATION HAS CHANGED OVER TO RAIN ACROSS THE EASTERN PART OF THE AREA. HOWEVER...WINTRY WEATHER REMAINS ACROSS THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH CENTRAL MARYLAND. IN ADDITION...THE BACK EDGE OF THE PRECIPITATION SHIELD WILL PROGRESS FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON. PLEASE SEE LATEST WINTER WEATHER MESSAGE /WSWLWX OR WWUS41 KLWX/ FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN... A MORE SIGNIFICANT ICE STORM IS POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AND ICING REPORTS TO THE NATIONAL WEATHER SERVICE BY E-MAIL OR TELEPHONE. HTS
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386298, 5386299, 5386300, 5386301, 5386302, 5386303, 5386304, 5386305.